Kansas, 2020

Hail and Damaging Winds in Kansas, April 22, 2020

April 22, 2020 · NWS DDC · 4 events in 2 counties and zones

An upper level low to the south of the region ejected a couple of shortwaves across the area producing widespread rain showers and isolated thunderstorms. Many reports of hail associated with some of these storms near the Oklahoma state line were reported with only one instance of severe hail up to the size of quarters observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level low to the south of the region ejected a couple of shortwaves across the area producing widespread rain showers and isolated thunderstorms. Many reports of hail associated with some of these storms near the Oklahoma state line were reported with only one instance of severe hail up to the size of quarters observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 22, 1:16 AM CST, 11 minutes earlier.

Area forecast discussion, Apr 22, 1:16 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
216 AM CDT Wed Apr 22 2020

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(Today and tonight)
Issued at 206 AM CDT Wed Apr 22 2020

Widespread thunderstorms will continue early this Wednesday
morning across south central Kansas and along the Oklahoma border.
Forecast cape and shear values continue to support that hail will
be possible with some of these storms. A few of the stronger
storms may produce quarter size hail or a little larger during
the predawn hours. Heavy rainfall will also be an issue with many
of these storms and this may result in localized ponding of water.

The area favorable for the strongest storms early this morning
will move east of the Pratt and Medicine lodge by mid morning as
the upper level low moves into northwest Oklahoma. Rain showers
and thunderstorms will become more scattered late morning and
early this afternoon but the chance of rain showers and
thunderstorms will linger across western Kansas until the area of
moisture and lift northwest of this upper low finally exits
western Kansas late this afternoon. The thunderstorms that will be
possible from late morning through the afternoon are not expected
to be severe at this time.

Clear or Clearing skies tonight and a westerly wind around 10 mph
can be expected across western Kansas. Lows in the 40s still look
on track during the overnight hours as does some patchy fog where
the winds become light and variable. Across most of southwest
Kansas fog development looks less likely based on the prevailing
westerly winds.

.LONG TERM...(Thursday through Tuesday)
Issued at 206 AM CDT Wed Apr 22 2020

Warmer temperatures will return on Thursday based on the 24hr
temperature trends from 00z Friday to 00z Saturday ahead of a cold
front which will be moving south across Nebraska during the day.
These warm (75 to 80) temperatures will give way to some more
seasonable highs (65 to 70) on Friday behind the cold front which
will be crossing southwest Kansas Thursday night. Along with some
cooler air returning to southwest Kansas to end the work week
there will also be a chance for thunderstorms Thursday night as an
upper level trough crosses the Central Plains. At this time
severe weather is not anticipated but a few strong thunderstorms,
some capable of producing small hail, may be possible across
portions of south central Kansas early Thursday night.

Warm temperatures will then return to southwest Kansas over the
weekend period and continue into early next week as an upper level
ridge builds east out of the Western United States and into the
Rockies. Temperatures rebounding back well into the 70s still
looks likely on Sunday with mid to upper 80s possible across
southwest Kansas early next week. Dry and windy conditions are
also expected to develop late this weekend into early next week so
an increase in the fire risk levels are anticipated.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1137 PM CDT Tue Apr 21 2020

A break in the precipitation will occur for the next few hours
(06z and 08z Wednesday). An area of thunderstorms will then
spread across the Garden City, Dodge City and Liberal areas and
become steadier and heavier at times through 12z Wednesday,
especially in the Liberal area. Ceilings in and near these
thunderstorms will be in the 1500 and 2500ft AGL level. The lowest
ceilings be in the Liberal area. The rain showers and
thunderstorms will then become more scattered between 12z and 15z
but are expected to continue through the mid afternoon. As the
rain tapers off this afternoon the ceilings will improve with low
VFR ceilings expected between 19z and 23z Wednesday. Southeast
winds will be around 10 knots but will shift to the north as the
steadier and heavier showers pass between 12z and 15z Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  44  77  47 /  70  10  10  40
GCK  67  41  76  45 /  40  10   0  30
EHA  66  42  77  45 /  40  10   0  30
LBL  66  42  77  45 /  60  10   0  30
HYS  67  43  78  47 /  50  10  10  20
P28  63  47  79  52 / 100  20   0  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Apr 21, 2:00 AM CST, 23 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
300 AM CDT Tue Apr 21 2020

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
300 AM CDT Tue Apr 21 2020 /200 AM MDT Tue Apr 21 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible late today and
overnight south of the Arkansas river. Quarter to half dollar
size hail, wind gusts of 55 to 60 mph and periods of heavy
rainfall will be the main hazards, mainly near the Oklahoma
border.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Ongoing thunderstorms will be likely on Wednesday. Across south
central Kansas periods of heavy rainfall will still be possible
from some of the stronger thunderstorms during the early morning
hours.

Another round of thunderstorms will be possible Thursday night.
This will be followed by warm, breezy and dry conditions over the
weekend and early next week. These breezy and dry conditions will
result in an increase in fire weather conditions late this
weekend and early next week.

Days 2-7 Hazards
----------------
* Wednesday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 pm south of a Johnson
City to Sublette to Coldwater line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Apr 22, 12:42 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
142 AM CDT Wed Apr 22 2020

KSZ084>086-220730-
Seward KS-Stevens KS-Morton KS-
142 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...MORTON AND STEVENS
COUNTIES UNTIL 230 AM CDT...

At 142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Eva to near Baker.
Movement was north at 45 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Liberal, Hugoton, Rolla, Moscow, Richfield, Wilburton, Cave, Hayne,
Woods and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 10189 3737 10184 3738 10067 3700 10080
TIME...MOT...LOC 0642Z 191DEG 40KT 3690 10181 3688 10099

RBURG
Special weather statement, Apr 22, 1:13 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
213 AM CDT Wed Apr 22 2020

KSZ086-087-220800-
Seward KS-Meade KS-
213 AM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD AND MEADE COUNTIES
UNTIL 300 AM CDT...

At 212 AM CDT, Doppler radar was tracking strong thunderstorms along
a developing line extending from near Liberal to 9 miles northwest
of Knowles.
Movement was north at 20 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Meade, Kismet, Meade State Park, Missler, Hayne and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3736 10083 3735 10012 3700 10021 3700 10090
TIME...MOT...LOC 0712Z 192DEG 17KT 3700 10094 3696 10032

RBURG

The radar

The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Seward

When
April 22, 1:27 AM CST
Where
Seward County, 0.88 mi NE of Liberal
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.040, -100.920

Hail, Seward

When
April 22, 1:40 AM CST
Where
Seward County, 0.69 mi S of Hayne
Measured
1.25 in hail
Reported by
Social Media
Coordinates
37.090, -100.800

Thunderstorm Wind, Scott

When
April 22, 5:13 PM CST
Where
Scott County, Modoc
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.480, -101.080

Power poles were blown down by the high wind.

Thunderstorm Wind, Scott

When
April 22, 5:20 PM CST
Where
Scott County, 2.14 mi SSE of Modoc
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.450, -101.070

Winds were estimated to be 60 to 70 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898859, 898860, 898861, 898863.